Two more die from suspect antibiotics

PUBLISHED : Monday, 07 August, 2006, 12:00am
UPDATED : Monday, 07 August, 2006, 12:00am
 

Two more people have died after being given injections of antibiotics from a pharmaceutical company in Anhui, taking the death toll to three, with 78 others ill.


The deaths have prompted authorities to step up a recall of the drug, with about 760,000 clindamycin phosphate glucose (CPG) injections produced by the Anhui Huayuan Worldbest Biology Pharmacy based in Fuyang being collected by yesterday morning.


They join 480,000 bottles seized after a report from Qinghai on July 27 raised suspicions that the doses were defective.


But those recalled represent about a third of the 3.68 million doses sold to 26 provinces, regions and municipalities.


Deputy company general manager Xu Hancheng told China Central Television that more than 50 per cent of the substandard injections had been sold to rural areas and recalls would be difficult.


A six-year-old girl from Harbin is among the three people thought to have been killed by injections. She was being treated for a common cold and developed a high fever 20 minutes after being injected with the drug on July 24. She died three days later.


The drug is also thought to have caused the deaths of a 48-year-old woman in Hubei on Wednesday, and a man in his 70s from Hebei .


By yesterday, the Adverse Drug Reaction Monitoring Centre of the State Food and Drug Administration (SFDA) had received 81 reports in 10 province of severe reactions in people who had been injected with the antibiotic.


Patients' symptoms included kidney and chest pain, stomach aches, nausea and vomiting. A team of experts sent by the SFDA was yesterday still investigating the link between the reactions and the antibiotic injection.


A China Central Television report said on Saturday that the company had shortened the product's sterilisation period, which probably caused the defect.


Company workers' union chairman Luo Huayu and production department director Yuan Haiquan said the firm had changed its sterilisation facilities and shortened the sterilisation time by one minute before producing the problematic drug.


'We think the defect was caused during the sterilisation process,' Mr Yuan said.


But Mr Xu told the Shanghai Morning Post the shorter sterilisation period was only one possible reason and further investigations were needed.


He also said more than 90 per cent of the adverse reactions were caused by improper injections in small medical facilities.


Authorities were not available for comment yesterday.


Meanwhile, a 32-year-old woman died in Beijing's Tongzhou district on Saturday after being injected with clindamycin phosphate produced by a Shandong drug maker. A sample has been sent to drug authorities for examination.


Share

Send to a friend

To forward this article using your default email client (e.g. Outlook), click here.

Enter multiple addresses separated by commas(,)

Related topics

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive